Format

Send to:

Choose Destination
See comment in PubMed Commons below
J AAPOS. 2008 Feb;12(1):46-8. Epub 2007 Oct 25.

Botulinum toxin injection for postoperative diplopia testing in adult strabismus.

Author information

  • 1Eye Department, Walton Hospital, Aintree University Hospital NHS Trust, Liverpool, United Kingdom.

Abstract

PURPOSE:

To investigate the use of botulinum toxin type A in identifying adult patients with constant strabismus who are at high risk of developing intractable diplopia after surgery.

METHODS:

A retrospective review of adult patients with constant horizontal strabismus who had botulinum toxin injection to evaluate their risk of postoperative diplopia. These patients reported diplopia when prisms were used to neutralize the deviation.

RESULTS:

One hundred ninety-five adults were studied; their mean age was 40.3 +/- 14 years (range, 16 to 73 years). One hundred thirty-three (68%) had botulinum toxin injected into a lateral rectus muscle; 62 (32%) had injections in a medial rectus muscle. Only 14 (7%) developed diplopia; 9 (4.6%) of these had troublesome diplopia but 5 (2.6%) could cope with the double vision and elected to have surgery. Surgical correction was recommended to the remaining 181 (93%) who did not experience diplopia. Complications of botulinum toxin injection were ptosis (10 patients, 5.1%) and superior oblique muscle weakness (3 patients, 1.5%). Twenty-six patients (13.3%) had a poor response to the first injection and required a second injection with a double dose. Surgery did not result in intractable diplopia after 6 weeks in any patient with a negative botulinum toxin diplopia test.

CONCLUSIONS:

Botulinum toxin is a useful diagnostic tool for identifying patients with a low risk or no risk of postoperative diplopia despite a positive prism diplopia test.

PMID:
17964210
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk